Hail, Essex
- When
- May 27, 2:30 PM EST
- Where
- Essex County, 4.03 mi E of Port Henry
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.040, -73.370
Half dollar size hail reported as well as downed trees.
Isolated showers and thunderstorms developed in northern New York during the afternoon of May 27th. One storm quickly intensified near Essex, New York and produced some wind damage and large hail before creating much more damage in portions of Vermont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Isolated showers and thunderstorms developed in northern New York during the afternoon of May 27th. One storm quickly intensified near Essex, New York and produced some wind damage and large hail before creating much more damage in portions of Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 27, 12:38 PM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 138 PM EDT TUE MAY 27 2014 .SYNOPSIS... ADDITIONAL SHOWERS ARE EXPECTED DURING THE DAY TODAY AS A BACKDOOR COLD FRONT PUSHES SOUTHWESTWARD FROM NORTHERN MAINE AND THE ST. LAWRENCE SEAWAY. THE WARMEST TEMPERATURES TODAY WILL BE FOUND ACROSS WESTERN VERMONT AND PORTIONS OF NORTHERN NEW YORK AWAY FROM THE IMMEDIATE ST. LAWRENCE VALLEY AND AWAY FROM THE APPROACHING COLD FRONT. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHERN NEW YORK AND WESTERN VERMONT. SMALL HAIL AND GUSTY WINDS CAN BE EXPECTED WITH THE STRONGER STORMS. THE BACKDOOR COLD FRONT RESULTS IN A COOLER MARITIME AIR MASS ACROSS THE ENTIRE NORTH COUNTRY ON WEDNESDAY...BUT WILL ALSO PROVIDE A BREAK FROM THE SHOWERY CONDITIONS OF THE PAST FEW DAYS. HIGH PRESSURE PREVAILS THROUGH THURSDAY WITH DRY CONDITIONS. A SURFACE AND UPPER LEVEL TROUGH APPROACHING FROM SOUTHWESTERN QUEBEC AND SOUTHEASTERN ONTARIO THURSDAY NIGHT INTO FRIDAY WILL BRING ADDITIONAL SCATTERED SHOWERS ACROSS THE NORTH COUNTRY...WITH A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON. CONDITIONS WILL TREND DRIER AND WARMER FOR THE UPCOMING WEEKEND. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 1150 AM EDT TUESDAY...OVERALL FORECAST IN GOOD SHAPE. GIVEN THE WAVY NATURE TO THE FRONT THAT IS TRYING TO MOVE SOUTH HAVE MATCHED OBSERVATIONS TO TAKE CARE OF THE TEMPERATURES AND HAVE BLENDED INTO THE THERMAL PATTERN OF THE BTV4 TO HANDLE THE TEMPERATURES FOR THIS AFTERNOON. THIS CREATES SOME INSTABILITY SOUTH OF THE BOUNDARY...NAMELY THE SOUTHERN PORTIONS OF THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS AS WELL AS PARTS OF CENTRAL AND SOUTHERN VERMONT. WHILE DEEP LAYER SHEAR IS NOT AS STRONG OVER THIS AREA AS IT WAS YESTERDAY...ENOUGH SHEAR EXISTS TO ENHANCE THE POTENTIAL FOR ORGANIZED STORMS...SOME OF WHICH COULD BE STRONG. GOING FORECAST HAS THIS COVERED WELL AND WILL CONTINUE ON WITH THIS IDEA. && .SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY/... AS OF 321 AM EDT TUESDAY...LINGERING CONVECTIVE STORMS ACROSS NRN NY INTO SWRN VT WILL DIMINISH IN COVERAGE AND INTENSITY EARLY THIS EVENING WITH LOSS OF DAYTIME HEATING...AND AS COOLER MARITIME AIR MASS EVENTUALLY PUSHES SOUTH AND WESTWARD ACROSS THE REMAINDER OF OUR FORECAST AREA. A FEW SHOWERS COULD CONTINUED THROUGH THE OVERNIGHT PERIOD...ESPECIALLY ACROSS CENTRAL/S-CENTRAL VT. ABUNDANT LOW CLOUDS ARE ALSO EXPECTED ASSOCIATED WITH MARINE AIR...WITH PATCHY DRIZZLE POSSIBLE EAST OF THE GREEN MTNS. OVERNIGHT LOWS WILL RANGE FROM THE MID 40S EAST OF THE GREENS TO THE UPR 40S/LOWER 50S ELSEWHERE. SFC WINDS WILL BE CHANNELED DOWN THE ST. LAWRENCE VALLEY FROM THE NE AROUND 10 KTS MUCH OF TONIGHT. LIKEWISE...COOLER AIR MASS WILL PUSH THROUGH THE GREEN MTN GAPS/PASSES WITH LOCALLY GUSTY E/SE WINDS ALONG THE WRN SLOPES AT TIMES OVERNIGHT (UP TO 25 MPH). ON WEDNESDAY...SFC RIDGE NOSES SWWD FROM ME/NH INTO VERMONT WITH GRADUALLY LESSENING OF LOW STRATUS/STRATOCU WITH DAYTIME HEATING AND MIXING. SHOULD BE PARTLY SUNNY MOST LOCATIONS FOR THE AFTN HOURS. IT WILL BE A RELATIVELY COOL DAY WITH PREVAILING MARITIME AIR MASS IN PLACE...WITH HIGHS MAINLY IN THE MID 60S (5-8F BELOW NORMAL). WINDS WILL BE LIGHT AND VARIABLE. CONTINUED DRY WEDNESDAY NIGHT AND THURSDAY WITH SFC RIDGE IN PLACE. HIGH CENTER SHIFTS EWD INTO THE GULF OF MAINE ALLOWING FOR DEVELOPMENT OF LIGHT SOUTHERLY WINDS FOR THE DAYLIGHT HRS THURSDAY. THIS WILL ALLOW AIR MASS TO MODERATE A BIT WITH HIGHS BACK INTO THE UPR 60S TO LOWER 70S. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 321 AM EDT TUESDAY...THURSDAY NGT AND FRIDAY WILL BRING AN INCREASING THREAT OF SHOWERS AS UPPER LVL TROUGH MOVES OVER THE NORTH COUNTRY. GFS INDICATING SOME INSTABILITY DURING THE DAY FRIDAY...SO HAVE INCLUDED CHC TS. UPPER LVL TROUGH AND ASSOCIATED VORTICITY WILL SHIFT SOUTH AND EAST OUT OF THE AREA ON SATURDAY...SO HAVE LOW CHC FOR RESIDUAL SHOWERS OVER VT. SATURDAY NGT THROUGH SUNDAY NGT...HIGH PRESSURE AT THE SFC WILL RESIDE OVER THE REGION WHILE UPPER LVL RIDGING WILL BUILD IN...RESULTING IN DRY AND MOSTLY CLEAR CONDITIONS. SFC RIDGE SLIDES TO THE SE SUNDAY NGT...PUTTING THE NORTH COUNTRY IN SW FLOW...AHEAD OF A COLD FRONT APPROACHES FROM THE NW. CLOUDS WILL SPREAD OVER THE REGION MONDAY...WITH INCREASING THREAT OF SHOWERS ASSOCIATED WITH THE COLD FRONT. MODELS DIVERGE ON EVOLUTION OF THIS SYSTEM...AS GFS KEEPS THE UPPER RIDGE IN PLACE LONGER AND AFOREMENTIONED COLD FRONT WASHING OUT OVER THE AREA. ECMWF KEEPS THE FRONT STRONGER WITH UPPER VORT LINING UP WELL WITH SAID FRONT. BOTH MODELS HAVE AFFECTS OF FRONT ENDING MONDAY NGT WITH BRIEF PERIOD OF DRY WEATHER ON TUESDAY BEFORE ANOTHER SYSTEM ATTEMPTS TO MOVE IN FROM THE GREAT LAKES REGION. TEMPERATURES THROUGHOUT THE PERIOD WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH MAX TEMPS IN THE 60S MTNS AND L/M70S VALLEYS. MIN TEMPS WILL BE IN THE 40S MTNS AND L/M50S VALLEYS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... THROUGH 18Z WEDNESDAY...STILL MONITORING THE THREAT FOR TSRA ACROSS THE REGION THIS AFTERNOON WITH THE BEST CHANCES ALONG A LINE FROM KMSS-KBTV-KVSF SOUTHWARD. NORTHWARD...COOLER AIR ALONG WITH MORE PERSISTENT CLOUD COVER SHOULD KEEP ONLY CHANCES FOR SHRA. FOR FLIGHT CONDITIONS...MAINLY VFR IS EXPECTED THROUGH 00Z THOUGH BRIEF PERIODS OF IFR/MVFR ARE LIKELY IF ANY TSRA HIT A TERMINAL. OTHERWISE...AFTER 00Z SOUTHEAST FLOW WILL BRING ABUNDANT LOW-LEVEL MOISTURE INTO THE REGION WITH WIDESPREAD MVFR CIGS DEVELOPING. LOCALLY AT KMPV/KSLK/KMSS CIGS WILL LOWER TO IFR AND POSSIBLY AT KPBG AS WELL. STRONGER SOUTHEAST FLOW AT KRUT WILL KEEP CIGS MVFR THOUGH SOME BRIEF PERIODS OF IFR ARE POSSIBLE 06-12Z. FOR VSBY AFTER 00Z...ALL SITES EXCEPT KSLK SHOULD BE VFR AS WINDS JUST OFF THE DECK REMAIN STRONG ENOUGH TO INHIBIT FOG. LIGHTER FLOW AT KSLK WILL ALLOW FOR SOME IFR VSBY THROUGH 12-14Z WEDS. AFTER 12Z WEDS...ALL SITES WILL SEE SLOW IMPROVING CONDITIONS. OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY... 18Z WED THRU 00Z FRI...VFR UNDER SURFACE HIGH PRESSURE. 00Z FRI THRU 12Z SAT...VFR WITH PERIODS OF MVFR IN SHOWER AS AN UPPER LEVEL TROUGH SWINGS THROUGH THE REGION. 12Z SAT THRU 00Z MON...VFR UNDER SURFACE HIGH PRESSURE. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...BANACOS NEAR TERM...EVENSON SHORT TERM...BANACOS LONG TERM...KGM AVIATION...LAHIFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 422 AM EDT TUE MAY 27 2014 NYZ026>028-031-VTZ001>004-006>008-010-012-016-280830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-LAMOILLE- CALEDONIA-WASHINGTON-ORANGE-WINDSOR-EASTERN FRANKLIN- 422 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ST. LAWRENCE VALLEY...NORTHERN CHAMPLAIN VALLEY...CENTRAL AND NORTHEASTERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ029-030-034-035-087-VTZ005-009-011-017>019-280830- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN ESSEX- EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-WESTERN CHITTENDEN- WESTERN ADDISON-WESTERN RUTLAND-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 422 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...SOUTH-CENTRAL VERMONT...AND THE CHAMPLAIN VALLEY .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS ACROSS THE ADIRONDACKS SOUTHEASTWARD INTO THE CENTRAL AND SOUTHERN CHAMPLAIN VALLEY...INCLUDING RUTLAND COUNTY. A FEW STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BANACOS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1205 PM EDT TUE MAY 27 2014 NYZ026>031-034-035-087-VTZ001-005-008>012-017>019-271900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN CHITTENDEN-WASHINGTON-WESTERN ADDISON-ORANGE- WESTERN RUTLAND-WINDSOR-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...BURLINGTON...MONTPELIER... MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...RUTLAND... SPRINGFIELD...WHITE RIVER JUNCTION...UNDERHILL...BRISTOL... RIPTON...EAST WALLINGFORD...KILLINGTON 1205 PM EDT TUE MAY 27 2014 ...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 PM AND 3 PM ACROSS NORTHERN NEW YORK AND PARTS OF CENTRAL AND SOUTHERN VERMONT. THE GREATEST THREAT FOR STRONG THUNDERSTORMS WILL BE ALONG AND SOUTH OF A MASSENA TO BURLINGTON TO WHITE RIVER JUNCTION LINE. THE MAIN THREAT WILL BE DIME SIZE HAIL...WIND GUSTS TO 40 MPH...AND LOCALIZED HEAVY DOWNPOURS... WHICH MAY CAUSE MINOR LOW LYING AND POOR DRAINAGE FLOODING. THE AREAL COVERAGE AND INTENSITY OF STORMS WILL DECREASE BY SUNSET THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT TUE MAY 27 2014
NYZ034-035-VTZ009-011-018-019-272015-
EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT-
WESTERN ADDISON VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-
308 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL MOVE THROUGH ADDISON...EASTERN ESSEX
AND EASTERN RUTLAND COUNTIES...
AT 300 PM EDT...A STRONG THUNDERSTORM WAS NEAR WEST ADDISON...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS BETWEEN A QUARTER AND ONE
HALF OF AN INCH CAN BE EXPECTED.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ADDISON...WALTHAM...WEYBRIDGE...BROOKSVILLE...MIDDLEBURY...EAST
MIDDLEBURY...RIPTON...BRANBURY STATE PARK...BREAD LOAF...GOSHEN...
GRANVILLE...FLORENCE...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4331 7300 4351 7293 4376 7300 4367 7310
4392 7340 4381 7339 4380 7347 4448 7356
4454 7346 4450 7331 4426 7331 4403 7274
4387 7297 4383 7280 4372 7282 4368 7270
4336 7276 4330 7287SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
316 PM EDT TUE MAY 27 2014
NYZ029-087-272015-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
316 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL MOVE THROUGH WESTERN ST. LAWRENCE
COUNTY...
AT 312 PM EDT...A STRONG THUNDERSTORM WAS NEAR MORRISTOWN...MOVING
EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
OGDENSBURG...DE PEYSTER...HEUVELTON...NORTH GOUVERNEUR...DE KALB...
RENSSELAER FALLS...EAST DE KALB...DE KALB JUNCTION...HERMON...
PYRITES...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4449 7579 4450 7579 4461 7565 4461 7563
4471 7550 4472 7547 4473 7547 4475 7544
4455 7485 4412 7513 4447 7582The Burlington radar (KCXX), 55 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar size hail reported as well as downed trees.
A few trees and branches downed by thunderstorm winds. Also, half dollar size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517190, 517192.